(Wednesday, 26th Nov, 2014)
Side effects of BCG vaccine
[Posted: Thu 10/03/2005 www.irishhealth.com]
By Niall Hunter-Editor
There have been reports of increased local reactions to the BCG vaccine for TB since a new vaccine was introduced in 2002,according to a report from the HSE Mid-Western Area.
According to the health board, in 2002 the Evans BCG was withdrawn as it was found to be sub-potent, but there have been increased reports of local reactions since the replacement vaccine, the SSI BCG, came into use that year.
A total of 152 reports about reactions to the vaccine have been sent to the Irish Medicines Board since July 2002.
These include purulent discharge, abscess formation and enlargement of lymph nodes, according to the health board.
Meanwhile, an estimated two billion people; one third of the world's population, are infected with the bacteria that causes TB, according to the report.
The report states that two million people worldwide still die from TB every year.
The number of cases in Ireland has fallen dramatically over the past 50 years but there are still about 400 notifications of infection in Ireland per year.
The report says in the mid-west in 2003 there were 42 confirmed cases of TB, which was higher than the rates for the previous two years.
World TB Day is being held on March 24.
Are you a Health Professional? Log on to IrishHealthPro for more...
|none Posted: 20/03/2006 19:33|
|What could the possible adverse effects of a patient receiving a BCG which in fact was 10 times the normal dosage.I do appreciate your input and by the way I consulted the CDC on this matter and their reply was simply that they don\'t do BCG vac?s in The US!!!Regards,Patricia|
|diller Posted: 03/01/2007 21:38|
|my son had a bcg injection 3 weeks ago, and now the area around the injection is very swollen and infected. Should I just wait for this to subside or take him to a Doctor?|
|khalil(FEC67726) Posted: 09/01/2008 23:25|
|Dear Diller how is he doing now usually this is rare and in general it resolves with time, treatment is not recommended. Very rarely is it associated with problems in the liver and other parts in the body. observation is just waht is needed. regards.|
|patrick(LWZ76538) Posted: 14/10/2008 19:41|
|my son had his BCG in July. it has now come up in the last couple of days like a cyst. should i take him to his gp?|
|Mum Posted: 12/11/2008 10:41|
|My son is 5 months old, he had a reaction to the BCG a month after it was administered. the site of the injection became infected and that led to the lymph node under his arm becoming swollen and infected also. Just checked this morning in Temple st. (3rd time) and they are now referring him to the infectious disease clinic as the lymph is oozing externally. worse case scenario I'm told is that he will have to have an operation to remove the node. Not a happy mum!!!|
|smablue Posted: 09/02/2010 20:08|
my daughter god her BCG at just three days old in my local health centre in aug 2009. she is now just 6 months and the mark from the BCG STILL ozzes and bleeds at least once a week... i did bring her my g.p. at 3 months and he said it was normal and just leave it alone and keep it dry and clean with just cooled boiled water..reading some other of your posts im getting concerned now that he may have been a bit dismissive! any advice on what to do or who to speak to apart from my g.p.?? thanks
|ellaborkow Posted: 04/01/2011 12:30|
My daughter had a SSI BCG at 6 weeks in the local health centre in June 2010. 5 weeks after the injection I noticed the increased lymph node under her left armpit. We contacted our GBP in July (2months) about that and were told it is a side effect of the BCG. In September (4months) we saw a paediatrician as the lymph got bigger and were told it should get smaller within the next 3 months. She is 8 months now and the lymph didnt get smaller is hard like a frozen pea and the skin around the lymph is bruised. What should we do next, who should we see? Is this normal? thanks
|To join the discussion, register by clicking here|